Clopidogrel Hypersensitivity — Mechanism and Treatment

Abstract & Commentary

By Andrew J. Boyle, MBBS, PhD, Assistant Professor of Medicine, Interventional Cardiology, University of California, San Francisco. Dr. Boyle reports no financial relationships relevant to this field of study.

Source: Cheema AN, et al. Characterization of clopidogrel hypersensitivity reactions and management with oral steroids without clopidogrel discontinuation. J Am Coll Cardiol 2011;58:1445-1454.

Clopidogrel therapy is indicated for many patients with cardiovascular disease, particularly those who have had percutaneous coronary intervention (PCI). An uncommon side effect of clopidogrel therapy is cutaneous hypersensitivity, and its optimal treatment strategy remains unknown. Should one discontinue the drug, change it to another thienopyridine, or continue it? Premature discontinuation of dual antiplatelet therapy in patients who have undergone PCI may result in stent thrombosis. Thus, Cheema and colleagues assessed patients with possible clopidogrel hypersensitivity reaction to determine the mechanism and test a treatment strategy that would allow uninterrupted continuation of clopidogrel therapy.

The authors screened 84 patients at a single center who were referred with suspected clopidogrel hypersensitivity and determined that 62 had definite or probable clopidogrel hypersensitivity, representing a prevalence of 1.6% of their patients undergoing PCI. There was no significant baseline clinical or demographic difference between those presenting with clopidogrel hypersensitivity and those who did not, with the one exception that drug-eluting stent use was higher in those presenting with clopidogrel hypersensitivity (71% vs 56%, P = 0.02). They described three patterns of clinical presentation. Group 1 (79%) presented with generalized pruritic exanthemous rash predominantly affecting the trunk ± limbs. Group 2 (16%) presented with a localized rash, either focal or symmetrical, affecting the face, neck, back, hand, or axilla. Group 3 (5%) had angioedema with tongue/lip swelling or generalized urticaria. Time to onset of symptoms was 5 days for groups 1 and 2, and 1 day for group 3.

Patients with hypersensitivity had a mild increase in neutrophil count and a mild decrease in lymphocyte count from baseline, but no eosiniphilia. There was also a mild increase in platelet count, but impedance aggregometry showed therapeutic inhibition of aggregation in 90% of those tested. Skin testing for hypersensitivity was performed in 42 patients (68%). Skin prick testing did not elicit a reaction in any patient, and intradermal testing was only positive in those with angioedema. However, patch testing was positive in 81%. Cross-reactivity with ticlopidine was present in 24% and prasugrel in 17%.

All patients were treated with a 3-week tapering course of oral prednisone starting at 30 mg twice per day for 5 days followed by a decrease of 5 mg/day every 3 days for 15 days. Diphenhydramine 25 mg to 50 mg every 6 to 8 hours was prescribed for pruritus if present. Clopidogrel was continued uninterrupted in all patients. The hypersensitivity resolved completely in all but one patient in whom a mild localized rash continued and he was able to tolerate it with topical steroids until clopidogrel therapy was ceased and the rash resolved. Four patients actually had a second course of clopidogrel therapy, and again developed hypersensitivity that was successfully treated with this regimen. During a median follow-up of 576 days, there was one death, one myocardial infarction, and six target vessel revascularization procedures. The authors conclude that clopidogrel hypersensitivity is manifested as a generalized exanthema and is caused by a lymphocyte-mediated delayed hypersensitivity in most patients and that it can be managed with a short course of steroids without clopidogrel discontinuation. Allergenic cross-reactivity with ticlopidine or prasugrel is present in a significant number of patients.

Commentary

This study by Cheema and colleagues has systematically described and defined the hypersensitivity reaction to clopidogrel. It is uncommon, occurring in 1.6% of patients, but with such a large number of patients taking clopidogrel, this represents a clinical problem that all of us will encounter. The vast majority (groups 1 and 2, 95%) had lymphocyte-mediated delayed type IV hypersensitivity, and only 5% had immediate type hypersensitivity. Interestingly, skin prick and intradermal testing had little response. Patch testing was more strongly associated with the clinical diagnosis; however, some patients with a clinical diagnosis also had negative patch testing. This underscores the difficulty of clinically diagnosing clopidogrel hypersensitivity, and makes the role of allergen testing unclear. These patients have often undergone PCI with administration of radiographic contrast dye, and thus separating contrast allergy from clopidogrel allergy is challenging. Furthermore, patients may have been exposed to other medications for the first time, such as statins, during the hospitalization for PCI, making the diagnosis even more unclear. The authors take a thorough clinical approach, including exposure to all new medications, timing in response to clopidogrel, and the type of reaction. Despite the inherent limitations of diagnosing this type of hypersensitivity, we can be reassured that their patients all tolerated continuation of clopidogrel with a short course of steroids. It may be that some of these patients did not have a true clopidogrel allergy, but in a similar clinical scenario, a trial of steroid taper with continuation of clopidogrel is a reasonable approach that seemed to yield excellent clinical results in this study. n

Financial Disclosure: Clinical Cardiology Alert's Editor, Michael H. Crawford, MD, reports no financial relationships relevant to this field of study, and peer reviewer, Ethan Weiss, MD, is a scientific advisory board member for Bionovo. Managing Editor, Neill Kimball, and Executive Editor, Leslie Coplin, report no financial relationships relevant to this field of study.